Alert archive / Michigan / Small Craft Advisories in 2016

Small Craft Advisory 77, NWS Gaylord, MI

August 16, 2016

NWS Gaylord, MI issued this small craft advisory at Aug 16, 2016, 10:25 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 16, 2016, 10:25 AM EDT (14:25 UTC)
Expired
Aug 16, 2016, 4:00 PM EDT
In force
6 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

645 
WHUS73 KAPX 161425
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1025 AM EDT TUE AUG 16 2016

LHZ348-349-162000-
/O.NEW.KAPX.SC.Y.0077.160816T1425Z-160816T2000Z/
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
1025 AM EDT TUE AUG 16 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


WEATHER.GOV/GAYLORD

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Aug 16, 10:11 AM EDT, 14 minutes earlier.

Area forecast discussion, Aug 16, 10:11 AM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1011 AM EDT TUE AUG 16 2016

.UPDATE...
Issued at 1011 AM EDT Tue Aug 16 2016

Low pressure center has reached the Thumb area of SE Lower
Michigan this morning. Deep Gulf moisture continues to stream
northward along and ahead of the associated cool front. Main area
lift/widespread showers has pushed east of our CWA...with the back
edge of the precip shield extending from Thunder Bay to Gladwin.
The rest of our CWA is precip-free for now...but lingering low
level moisture combined with building diurnal instability will
likely kick off addition showers and possibly a few thunderstorms
across interior sections of both Eastern Upper and Northern Lower
Michigan during the afternoon. Wind fields are quite weak and
instability is modest (MUCAPES of around 1000 J/kg)...so still do
not expect any severe storm development. Expect another warm and
humid mid August afternoon...with high temps warming into the
upper 70s and lower 80s.

&&

.SHORT TERM...(Today and tonight)
Issued at 427 AM EDT Tue Aug 16 2016

...Unsettled weather for the next few days...

High impact weather potential: A few thunderstorms possible
through tonight. Severe storms not expected.

Overview: Large scale troughiness is currently digging into the
Midwest/western Great Lakes region this morning, with one short
wave lifting up through the Chicago area and second wave moving
across Minnesota. Lead short wave is fairly active with a
deepening area of low pressure over SW lower Michigan lifting
northeastward toward Saginaw Bay and driving a nice area of
widespread rainfall into the SE counties of this CWA. Lightning
has been limited and confined to mainly downstate overnight.

Today: Lead short wave and associated deepening low pressure
center will advance up through the Saginaw Bay area this morning
through midday. Widespread rainfall lining up to swing through the
SE/E counties this morning with the highest rain chances roughly
along and east of a line from Houghton Lake to Alpena. Lesser
chances to the north and west. Some heavier rainfall is anticipated
down through the far SE counties this morning (some spots to the
south have picked up over an inch of rain overnight) and will have
to keep an eye on radar/obs rainfall totals. As far as thunder
chances are concerned, there is some very modest elevated
instability out there this morning. Better instability is to the
south however, and I think most of the thunderstorm activity will
remain down that way.

For this afternoon, system/rainfall exits to the east and we should
see some thinning cloud cover/sunshine. However, heating of the
day/increasing instability will lead to late morning and afternoon
CU development and possible isolated showers/storms across interior
eastern upper and northern lower Michigan. Nothing severe
anticipated.

Tonight: Upstream short wave now pressing into the upper Midwest
expected to advance down into the state later this evening and
overnight. Along with modest elevated instability, expect another
round of showers/thunderstorms to swing into the region later this
evening and overnight. No severe weather anticipated.

.LONG TERM...(Wednesday through Monday)
Issued at 427 AM EDT Tue Aug 16 2016

High impact weather potential: Thunderstorms possible area-wide
Wednesday. A few additional thunderstorms possible across far
southern zones Thursday afternoon.

Pattern synopsis/Expected evolution: Mid-upper level longwave
troughing is currently making its entrance into the Great Lakes
tonight with an area of low pressure sliding through southern
Michigan affecting mainly southern parts of our area with an area of
rain and a few rumbles of thunder. Weak troughing is expected to
persist through the forecast period with several additional pieces
of energy expected to aid in kicking off showers and thunderstorms,
most notably Wednesday and again Saturday.

Wednesday - Wednesday night: Hot on the heels of tonight's/today's
system, another well-defined shortwave trough shifts from the
northern Plains nearly directly overhead by early Wednesday morning,
providing a chance of precip across eastern Upper and far northwest
Lower late Tuesday night...and the remainder of the area through the
day before tapering late. While areal coverage may tend to struggle
at times with the absence of overly strong forcing, MLCAPE values
approaching 2,000 J/kg and PWs rising to or just above 1.50 inches
will promote a briefly heavy rain threat under any showers able to
sustain themselves.

Thursday - Thursday night: Wednesday's precip will be well east of
the area by Thursday morning. Expecting mainly dry conditions to
prevail, but with diurnally driven cu increasing during the
afternoon, wouldn't be surprised to see a few afternoon showers and
rumbles of thunder across parts of the area (aided by another, much
more subtle shortwave sliding through the northern half of the
state), especially interior locations south of M-72. Overall
coverage should be rather limited, but again with PWs over 1.00,
briefly heavy rain can't be ruled out. As the evening wears on, any
precip threat should gradually diminish as the sun sets.

Extended (Friday through Tuesday):

A rather unsettled period looks on tap across the region as several
weak ripples in the upper-level flow helps to provide occasional
isolated shower and storm chances late Friday. However, the main
focus in the extended revolved around a much deeper trough
developing over southern Canada late in the week, expected to arrive
in the Great Lakes over the weekend. This will bring the potential
for more widespread rain and thunderstorms Saturday into early
Saturday night. The fine details still vary at this juncture between
global model guidance/ensemble members; however, the potential for
severe weather will have to be monitored as a rather potent wave,
respectable upper level winds and 0-6 bulk shear values, along with
plenty of instability warrants such.

Near-normal to slightly above temperatures are expected to kick off
the extended with highs in the middle 80s on Friday. Cooler
conditions are expected to prevail for the remainder of the period
with highs ranging from the low-mid 70s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 651 AM EDT Tue Aug 16 2016

Low pressure will slide up through Saginaw Bay late through this
morning, spreading rainfall and lower cloud cover into NE lower
Michigan. APN will see the biggest impact, with a period of IFR
cigs and reduced vsbys this morning.

Rainfall ends by midday followed by some improvement, although
SCT-BKN daytime heating CU will develop during the afternoon
hours and isolated showers are possible. But another round of
showers is possible tonight into Wednesday as a couple more waves
of low pressure move through the region.

&&

.MARINE...
Issued at 427 AM EDT Tue Aug 16 2016

Winds/waves will remain below headline criteria through much of
this week. A period of stronger winds will impact parts of Lake
Huron this morning as low pressure swings through the Saginaw Bay
area, pushing waves up to around 4 feet. But winds and waves
subside this afternoon into tonight.

&&

.APX Watches/Warnings/Advisories...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...MLR
SHORT TERM...Adam
LONG TERM...Gillen
AVIATION...Adam
MARINE...Adam
Hazardous weather outlook, Aug 16, 3:26 AM EDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
326 AM EDT TUE AUG 16 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-171000-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
326 AM EDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS INTERIOR EASTERN
UPPER AND NORTHERN LOWER MICHIGAN THIS AFTERNOON. THUNDERSTORM
CHANCES INCREASE ACROSS THE OUTLOOK AREA TONIGHT. SEVERE STORMS
ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY THROUGH
SATURDAY. SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

WEATHER.GOV/GAYLORD

In the hours before

Local storm report, Aug 16, 6:59 AM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
659 AM EDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 AM     HEAVY RAIN       AU GRES                 44.04N 83.69W
08/16/2016  M1.00 INCH       ARENAC             MI   PUBLIC

            .

&&

SWR
Local storm report, Aug 16, 9:56 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
956 AM EDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HEAVY RAIN       6 N AU GRES             44.13N 83.69W
08/16/2016  M1.64 INCH       ARENAC             MI   SPOTTER

            24 HOUR TOTAL.

&&

ASULLIVA

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 10:31 AM EDTBeach Hazards StatementAPXAlcona, Alpena, Iosco5 hr
Aug 16, 3:25 PM EDTSpecial Weather StatementAPXChippewa65 min
Aug 16, 7:18 PM EDTSpecial Weather StatementAPXChippewa117 min

Nearby

Small Craft Advisories in Michigan, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.